THE Lamictal Rash

Or

The Lamictal rash….dun dun dun

It strikes fear into the hearts of many

It holds people back from trying this med

Let’s talk about it because it causes a lot of people a lot of stress.

This is a med that can have few other side effects and yet boasts of this rather ghastly one. The descriptions are horrifying.

Of course OF COURSE it would be that a med without a shit ton of bad side effects would have this one scary crazy one…

The MUTANT RASH FROM HELL

Here is my 2 cents. (Remember never get your medical advice from the Internet. This is just my 2 cents)

The rash is extremely serious. Do not take it lightly.  It can kill you.

What I am going to say is, for some reason I cannot fathom, not the conventional advice.

The conventional advice is “Here’s your script. If you get a rash go to the ER. And/or call me.”  And they will probably tell you to stop the med.

But here is the thing. People get all kinds of skin bumps and redness and rashes from things other than the Lamictal/lamotrigine.

And the Lamictal itself is known to cause other benign rashes.

Most people, especially people with sensitive skin, experience some sort of skin irritation from time to time. How much sense does it make to think that you will never have any sort of rash for the rest of your life?

And yet, more likely than not you will be taken off of the med (by Pdocs and ER docs) at the first sign of a rash.

Because the rash is so deadly.

But

many Pdocs have not seen the rash. And many ER docs have not seen the rash.

But get this…

There are these doctors out there who SPECIALIZE in rashes.

Yes I know. This is a crazy idea.

But what you need is a

Drum roll please

DERMATOLOGIST

(I hope you’re reading the sarcasm and don’t feel like i’m insulting your intelligence)

Preferably one who isn’t afraid of Bipolar people, is accessible, has seen or treated THE rash, and will talk to your Pdoc when necessary.

So my advice is…

Before or as soon as you start Lamictal (or any med really) find yourself a rockin Derm.

Tell them your deal. Ask what they would have you do in an emergency. Do they have an emergency number? Will they fit you into the schedule ASAP?

And then when you get some bumps on your arm, call your Derm. And get your Derm to see it as soon as possible. Even if you have to fight the office staff. Show up at the office and say you have an emergency.

Better than waiting for hours at the ER only to be told to get off the med because you have a rash.

From what I hear THE rash goes fast, feels like bad sunburn, and will not improve with cortisone ointment.

You see what I am saying right? I’m not saying not to move fast and take it seriously. I most certainly am saying move fast and take it seriously. I’m just saying go to the right doc for the problem.

Now, your Pdoc may still be so scared of it that they will want to take you off it anyway….even if the Dermatologist is confident that you are fine.

Unfortunately, when you’re Bipolar you have to have balls and make a lot of scary decisions.

In our world it is nothing short of a tradgedy to lose a med that works for you.

Especially because of something as innocuous as a heat rash.

That’s all I’m saying.

Want some more info on this..?

Here is the plan of action from Psycheducation.org

Three strategies for rash

1. Stop for any rash anywhere.
2. Have a dermatologist see the patient within 24-48 hours; hold the doses until seen.
3. Stop for any rash above the neck; for anything else, reduce the dose to the previous level, and hold it there until you can tell whether the rash is going away (if so, continue upward again but more slowly and/or by smaller steps; use Benadryl or topical Caladryl to control itching while you’re waiting).
Why the hurry to see the dermatologist? Well, the obvious reason is because if there is a risk, you want to stop right away. Secondly, if the medication is stopped for more than 3 days (for any reason; some sources say four days, a few say 5), the patient must start again from the very beginning of the dose steps. Therefore if the patient can be evaluated very quickly, she can stop the medication, get a “green light” from the dermatologist, and resume the medication at the same dose.

Go the the site to read the whole thing.

I guess maybe that was actually my 3 cents.

(Don’t take medical advice from the internet!)

2 comments

Add Yours
  1. Leslie

    I was put on Lamictal right before I went into the psych ward last year. while there, I developed a rash. Of course, I completely lost my shit because I was sure it was the dreaded lamictal rash! Turned out to be a heat rash. Thankfully I was surrounded by docs who knew the difference. Lamictal is one of the better meds in my cocktail

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s